Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2023, 4:08 PM EDT for Kosciusko County, Noble County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 20, 2023, 4:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kosciusko County, IN, Noble County, IN
The radar
The Northern Indiana radar (KIWX), 8 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:30 PM EDT | HAIL 1.25 | 2 N North Webster, IN | National Weather Service Northern Indiana (IWX) meteorologists report hail ranging from 1 inch to 1.25 inches in diameter. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
250
WUUS53 KIWX 202008
SVRIWX
INC085-113-202030-
/O.NEW.KIWX.SV.W.0071.230720T2008Z-230720T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
408 PM EDT Thu Jul 20 2023
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Noble County in northeastern Indiana...
Northeastern Kosciusko County in north central Indiana...
* Until 430 PM EDT.
* At 407 PM EDT, a severe thunderstorm was located near Ligonier,
moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Syracuse, North Webster, Cromwell, Kimmel, Wolflake, Lake Wawasee,
Wilmot, Oakwood Park, Knapp Lake, Bear Lake, Loon Lake, and Dewart
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4137 8542 4127 8554 4130 8554 4130 8563
4132 8569 4139 8580 4144 8577 4144 8565
4143 8563
TIME...MOT...LOC 2007Z 305DEG 33KT 4142 8565
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
PBMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:18 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 20, 3:18 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Jul 20 2023
.SYNOPSIS...
Issued at 1249 PM EDT Thu Jul 20 2023
Severe thunderstorms are expected to develop later this afternoon.
Large hail and damaging wind gusts are the primary concerns. The
severe weather risk concludes by about 10 PM eastern daylight
time. Dry, not as hot and humid, on Friday.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Thu Jul 20 2023
Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.
SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.
High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.
The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.
High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.
.SHORT TERM...(This Evening through Friday)
Issued at 1249 PM EDT Thu Jul 20 2023
Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.
SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.
High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.
The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.
Lastly, South Bend and points southwest might miss out on the severe
weather risk because storms seem favored to develop east of there
and then (of course) drift southeast.
High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 317 PM EDT Thu Jul 20 2023
Northwest flow aloft prevails into the start of next week. This will
keep temperatures near seasonable levels. However, by Wednesday, an
upper-level ridge over the Four Corners amplifies notably spreading
into our area which will result result in building heat and humidity.
Pesky, unimpressive POPs are slipping into the Saturday afternoon
forecast as a weak shortwave ripples through. Moisture return
from the Pacific is meager, as is flow aloft. Instead, heights
fall more notably on Sunday which increases the confidence in POPs
for Sunday afternoon. The longwave trough axis lingers overhead
through Monday, with additional vortices rippling through.
Moisture return from the Pacific is improved by this time.
The building upper-level ridge pushes the trough eastward by
Tuesday, ending rain chances and marking the start of increasing
heat and humidity. Highs near 90 are expected Wednesday and
Thursday. A cold front moving through the upper Great Lakes near
Thursday may provide a brief reprieve with slightly cooler 850-mb
temperatures in its wake. However, upper-level heights are
generally unchanged such that heat and humidity may quickly
return.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 138 PM EDT Thu Jul 20 2023
Focus on upstream convection dropping southeast become
increasingly invigored farther southeast in prefrontal zone from
near KGRR south central Lake Michigan. Highly unstable airmass in
place throughout entire northern Indiana region into northwest
Ohio with MLCAPE approaching 2500 J/kg with 40 knots effective
layer shear. Storms will intensify and rapidly fill with solidity
by about 20 UTC, and move southeast around 30 knots. Question will
be whether line fills in prior to KSBN, suspect it more likely
will develop east/southeast of KSBN airfield.
At KSBN, developing line will likely develop thunderstorms to
east/southeast around 18 UTC. Given only a small chance of brief
thunderstorm at airfield will focus instead on windshift behind
line.
A discreet cell timed to KFWA by 1845 UTC along with later timing
of linear convection to follow around 2030 UTC. With high chances
of two rounds of storms will cover with a 2 hour 15 minute window.
In addition, strong surface based heating to yield higher mix down
of winds and have increased through evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 7 PM CDT this evening through
Friday evening for INZ103.
MI...Beach Hazards Statement from 8 PM EDT this evening through
Friday evening for MIZ177-277.
OH...NONE.
LM...Small Craft Advisory from 11 PM this evening to 5 PM EDT Friday
for LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 20, 3:32 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 332 PM EDT Thu Jul 20 2023 MIZ078-211945- Cass MI- 332 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected in Cass County, Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ079>081-OHZ001-002-004-005-015-016-024-025-211945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 332 PM EDT Thu Jul 20 2023 /232 PM CDT Thu Jul 20 2023/ ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MIZ177-277-211945- Northern Berrien-Southern Berrien- 332 PM EDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-211945- Northern La Porte- 232 PM CDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-211945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 332 PM EDT Thu Jul 20 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Isolated thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Local storm report, Jul 20, 3:39 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
339 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail Mishawaka 41.67N 86.17W
07/20/2023 E1.50 inch St. Joseph IN Broadcast Media
Broadcast media reports golf ball size hail
fell on Walnut Street.
&&
MJLocal storm report, Jul 20, 3:50 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
350 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail Goshen 41.58N 85.84W
07/20/2023 M1.50 inch Elkhart IN Broadcast Media
&&
MJLocal storm report, Jul 20, 3:51 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
351 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail Dunlap 41.64N 85.92W
07/20/2023 E1.00 inch Elkhart IN Public
Quarter size to slightly larger hail fell at
the Meijer in Dunlap.
&&
MJLocal storm report, Jul 20, 3:54 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
354 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Mishawaka 41.67N 86.17W
07/20/2023 M1.00 inch St. Joseph IN Public
Photos and video on Twitter of quarter size
hail in Mishawaka.
&&
MJLocal storm report, Jul 20, 3:55 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
355 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail 2 E Goshen 41.58N 85.80W
07/20/2023 E1.00 inch Elkhart IN Emergency Mngr
&&
BrownLocal storm report, Jul 20, 3:58 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
358 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Dmg 1 W Goshen 41.58N 85.86W
07/20/2023 Elkhart IN Broadcast Media
Very large tree down on power lines and has
downed a power pole. Photo on Twitter.
&&
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:49 AM EDT | Small Craft Advisory | IWX | 37 hr | |
| Jul 20, 1:03 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami, Wabash | 47 min |
| Jul 20, 2:48 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 30 min |
| Jul 20, 2:50 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall, Saint Joseph | 40 min |
| Jul 20, 3:24 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 36 min |
| Jul 20, 3:48 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 42 min |
| Jul 20, 4:24 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 51 min |
| Jul 20, 4:53 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 67 min |
| Jul 20, 5:07 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Whitley | 38 min |
| Jul 20, 5:27 PM EDT | Special Weather Statement | IWX | Miami | 48 min |
| Jul 20, 5:35 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 55 min |
| Jul 20, 5:46 PM EDT | Tornado Warning | IWX | Allen | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.